Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Wakefield, VA

June 18, 2000York County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 18, 2000, 5:22 PM EDT for York County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2000, 5:22 PM EDT (21:22 UTC)
Expired
Jun 18, 2000, 5:45 PM EDT
In force
23 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County York County, VA

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:27 PM EDTThunderstorm Wind 50 EYorktown, VATrees blown down on Camp Peary. Reported by Base Personnel.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2265 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS51 KAKQ 182122
SVRAKQ
VAC073-199-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
522 PM EDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLOUCESTER COUNTY IN EASTERN VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 545 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF CAMP PEARY...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  ALLMONDSVILLE AND CAPAHOSIC AT 525 PM
  BELROI AND PINETTA AT 530 PM
  WHITE MARSH AND SHORT LANE AT 535 PM
  GLOUCESTER AND ARK AT 540 PM
  WARE NECK AND NUTTALL AT 545 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:43 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 18, 1:43 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT SUN JUN 18 2000

WL BE SHRT WITH PSBL WTCH ON THE WAY. AMS PRIMED FOR CNVTV DVLPMNT
THIS AFTN/EVE AS CDFNT FM NW SLOLY PRESSES SE TWD RGN. WK SFC PRES
FALL OVR CNTRL NC XTNDG INTO SCNTRL VA. ALSO...AXIS OF DECENT LLVL
MCOV INVOF LEE TROF ACRS WCNTRL VA XTNDG SW INTO NW NC. SFC BASED LI
MAX AT -7/-8 ACRS HEART OF FA THE PAST CPL OF HRS. SCTD TSRAS DVLPG
N ACRS CNTRL VA...RECEIVED REPORT OF 0.92 IN IN ABT 20 MIN OVR PTS
OF GOOCHLAND CTY DURG PAST HR. VRY HVY RN TO ACCOMPANY ANY STMS NEXT
FEW HRS (AND PSBLY THRU TNGT/MON) WITH PWS AVGG 2 IN. BEST WND
FIELDS FOR SVR APR TO BE NNW AREAS OF FA...ALTHOUGH CERTAINLY PULSE
SVR PSBL JUST ABT ANYWHR THRUT EVE.

LO PRES SLIDES ACRS SRN PA TNGT...TO OFF NJ CST MON MORNING. CDFNT
SLOLY SLIPS SSE ON MON...EVENTUALLY SHIFTING LLVL WNDS FM SW TO
NNE...PROMOTING LWRG OF DWPTS. HWVR...WARY OF PROMOTING SGFNT
DRYING/CLRG TREND ON MON WITH UPR FLO RMNG WSWLY AND SFC FNT NOT
MAKING THRU UNTIL LT EVE. WL RAISE POPS ALL AREAS MON.

REST OF FCST LUKS GUD...WHL THERE MAY BE A CHC FOR CNVTN WED/THU/FRI
AFTN...WL NOT INCLD ATTM SINCE POPS APR NOT BETTER THAN CLIMO AS UPR
LVL RDG SHIFTS ACRS RGN.

HV COORDD WITH SPC...JUST WAITING FOR THE WTCH (SHUD THERE BE ONE).

.AKQ...NONE.

25

In the hours before

Special weather statement, Jun 18, 12:59 PM EDT, 4 hours 23 minutes before
MDZ021>024-NCZ012-VAZ048-049-060>094-099-100-182100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1259 PM EDT SUN JUN 18 2000

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND WESTERN VIRGINIA
EARLY THIS AFTERNOON...

A VERY WARM AND UNSTABLE AIRMASS COVERS THE MID ATLANTIC
REGION...AND AS A COLD FRONT APPROACHES FROM THE
NORTHWEST...THUNDERSTORMS WILL DEVELOP. WIDELY SCATTERED
THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN AND CENTRAL VIRGINIA
EARLY THIS AFTERNOON...AND ARE EXPECTED TO INCREASE IN COVERAGE
THROUGH THE MID AND LATE AFTERNOON HOURS. ANY THUNDERSTORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING. ALSO...THE THREAT OF WIND GUSTS GREATER THAN 55 MPH AND
LARGE HAIL WILL ALSO EXIST.  AT THIS TIME...THE BEST LOCATIONS FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTHWEST OF A
SOUTH HILL TO NEAR PETERSBURG...RICHMOND AND HANOVER AREAS IN
VIRGINIA...TO AROUND SALISBURY AND OCEAN CITY IN SOUTHEAST MARYLAND.

PERSONS MOST AT RISK DURING THUNDERSTORMS ARE THOSE WHO ARE
OUTDOORS. ONCE THUNDER IS HEARD...STAY AWAY FROM TALL TREES...BODIES
OF WATER...HILLTOPS OR OPEN FIELDS. MOVE TO A SAFE LOCATION
IMMEDIATELY SUCH AS A BUILDING OR CAR.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR
FURTHER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS.

25
Special weather statement, Jun 18, 2:30 PM EDT, 2 hours 52 minutes before
MDZ021>025-VAZ048-049-060>100-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
230 PM EDT SUN JUN 18 2000

...SEVERE THUNDERSTORM WATCH NUMBER 462 IS IN EFFECT UNTIL 9 PM EDT
FOR THE VIRGINIA PIEDMONT...SOUTHCENTRAL VIRGINIA...NORTHERN
PENINSULA..MIDDLE NECK...THE DELMARVA PENINSULA AND HAMPTON ROADS
AREA...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING LOCATIONS...

IN VIRGINIA...
ACCOMACK            AMELIA              BRUNSWICK
CAROLINE            CHARLES CITY        CHESTERFIELD
CUMBERLAND          DINWIDDIE           ESSEX
FLUVANNA            GLOUCESTER          GOOCHLAND
GREENSVILLE         HENRICO             ISLE OF WIGHT
JAMES CITY          KING AND QUEEN      KING WILLIAM
LANCASTER           LOUISA              LUNENBURG
MATHEWS             MECKLENBURG         MIDDLESEX
NEW KENT            NORTHAMPTON         NORTHUMBERLAND
NOTTOWAY            POWHATAN            PRINCE EDWARD
PRINCE GEORGE       RICHMOND            SOUTHAMPTON
SURRY               SUSSEX              WESTMORELAND
YORK

INCLUDING THE INDEPENDENT CITIES OF...
CHESAPEAKE          COLONIAL HEIGHTS    EMPORIA
FRANKLIN            HAMPTON             HOPEWELL
NEWPORT NEWS        NORFOLK             PETERSBURG
POQUOSON            PORTSMOUTH          RICHMOND
SUFFOLK             VIRGINIA BEACH      WILLIAMSBURG

IN MARYLAND...
DORCHESTER          SOMERSET        WICOMICO
WORCESTER

INCLUDING THE MARINE AREA...
CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY
ATLANTIC COASTAL WATERS UP TO 20 NM FROM FENWICK ISLAND TO THE NC/VA BORDER

A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING. WITH
VERY WARM AND UNSTABLE AIR ENTRENCHED ACROSS THE MID ATLANTIC
REGION...THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT THIS
AFTERNOON AND EVENING ACROSS THE AREA.  ANY OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...WIND GUSTS IN EXCESS OF 55
MPH...VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING.

PERSONS MOST AT RISK DURING THUNDERSTORMS ARE THOSE WHO ARE
OUTDOORS. ONCE THUNDER IS HEARD...STAY AWAY FROM TALL TREES...BODIES
OF WATER...HILLTOPS OR OPEN FIELDS. MOVE TO A SAFE LOCATION
IMMEDIATELY SUCH AS A BUILDING OR CAR.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SKYWARN ACTIVATION IS REQUESTED AT THIS TIME.

SHADE

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:44 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen, Middlesex26 min
Jun 18, 5:08 PM EDTSevere Thunderstorm WarningAKQGloucester, Mathews37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.